Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 14, 2003, 5:42 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2003, 5:42 PM EDT (21:42 UTC)
- Expired
- Jun 14, 2003, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
The radar
The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 142142 FFWRNK NCC189-150045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 542 PM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 845 PM EDT * AT 540 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING IN THE BOONE AREA. WEATHER SERVICE RADAR SHOWS THUNDERSTORMS CURRENTLY OVER THE AREA WILL PERSIST THROUGH 600 PM. * OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...AHO...FOSCOE... LOVILL...RUTHERWOOD...SANDS AND VALLE CRUCIS... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE...OR...RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3624 8151 3612 8153 3614 8180 3628 8179 $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:30 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 14, 4:30 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 430 PM EDT SAT JUN 14 2003 TONIGHT...THUNDERSTORMS ALONG THE BLUE RIDGE SHOULD BE MOVING INTO THE PIEDMONT THIS EVENING- SO WILL HAVE LIKELY POPS. MORE ORGANIZED STORMS WEST OF THE APPLNS IN ERN KY WILL BE AFFECTING WRN SLOPE AREAS OF THE CWA THIS EVE...SO WILL HAVE LIKELY POPS THERE. CENTRAL CWA WITH LIKELY POPS AS WELL WITH THETA-E RIDGE LINGERING THIS EVENING. I EXPECT MOST OF THE ACTIVITY TO BE GONE BY MIDNIGHT...BUT KEPT LOWER CHC POPS AFTER MIDNIGHT. SUNDAY...FNT SAGS SWD IN RESPONSE TO THE NEXT WAVE. SHOULD BE NUMEROUS SHRA/TSRA AHEAD OF THE FNT AS IT APPCHES THE CWA IN THE AFT....AND THEN PASSES THRU LATE SUNDAY NIGHT- IF IT INDEED PASSES THRU. LOOKS LIKE THERE COULD BE A PERIOD OF BETTER DYNAMICS WITH RIGHT ENT OF JET SUN AFT OR EVE. PW/S ARE STILL GOING TO BE 1.5 OR >. MODEL QPF IS > AN INCH. FFG IS ARND 2 INCHES FOR EVEN 6 HRS MANY OF THE COUNTIES IN THE CWA. WILL PUT UP A FLOOD WATCH FOR SUNDAY AFTERNOON THRU 800 AM MONDAY MORNING. BY MONDAY...FRONTAL BOUNDARY FAR ENOUGH TO THE SOUTH AND FLOW BECOMES E/SE...SHOWERS WILL SWITCH OVER TO OVERRUNNING AND THEN UPSLOPE RAIN TOWARD MONDAY NIGHT. CAD WEDGE WILL LINGER IN THE REGION THRU TUE NIGHT. HAD TO ADD PCPN TO TUESDAY. LOW PRESSURE WILL THEN MOVE TO THE NORTH WHICH WILL HELP BREAK THE WEDGE WEDNESDAY. WITH WEDGE BOUNDARY RETREATING...HAVE ADDED PCPN TO WED. BETTER FRONT TO PUSH MOISTURE OUT OF THE REGION BY THE WEEKEND ON THURSDAY (KEEPING FINGERS CROSSED). TEMPS COOLER WITH RAIN ON MON AND TUE...KEEPING TEMPS 10F COOLER THAN CLIMO. BESIDE THOSE TWO DAYS...TEMPS NEAR CLIMO. ROA 68 81 65 76 / 60 60 60 40 LYH 68 81 64 76 / 60 60 60 40 DAN 69 84 67 79 / 60 60 60 40 BLF 64 76 61 73 / 60 60 60 30 LWB 58 75 56 73 / 60 60 60 30 BCB 63 78 61 75 / 60 60 60 40 TNB 64 77 63 74 / 60 60 60 50 .RNK... NC...NONE. VA...FLOOD WATCH FOR SUNDAY FOR ZONES VAZ007...VAZ010>014... VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ042>045. RCS
Hazardous weather outlook, Jun 14, 6:04 AM EDT, 11 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 604 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON. TORRENTIAL DOWNPOURS RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING IS A THREAT. .DAYS TWO THROUGH SEVEN... THE NATIONAL WEATHER SERVICE IS CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE INTO NEXT WEEK...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 14, 12:43 PM EDT, 4 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-142200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1243 PM EDT SAT JUN 14 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN PARTS OF WEST CENTRAL VIRGINIA...MAINLY ALONG AND NORTH OF A LINE FROM THE ALLEGHANY HIGHLANDS...TO ROANOKE...TO LYNCHBURG AND APPOMATTOX. STRONGER WINDS ALOFT ACROSS NORTHERN VIRGINIA MAY HELP ORGANIZE STORMS THIS AFTERNOON AS FAR SOUTH AS WEST CENTRAL VIRGINIA. THESE STORMS WOULD POSE A THREAT FOR DAMAGING WINDS. IN ADDITION TO THE SEVERE THUNDERSTORMS THREAT...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE REGION IN A VERY MOIST AIRMASS. PONDING OF WATER IN LOW LYING AREAS ALONG WITH POOR DRAINAGE FLOODING IS LIKELY WHERE THUNDERSTORMS OCCUR. ISOLATED FLASH FLOODING MAY OCCUR IF THESE THUNDERSTORMS ORGANIZE SUCH THAT REPEAT RAINFALL OCCURS OVER THE SAME AREA. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WARNINGS MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. JJ
Special weather statement, Jun 14, 2:00 PM EDT, 3 hours 42 minutes before
NCZ001>003-018-019-VAZ015-016-032-142000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT SAT JUN 14 2003 THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING ALONG THE BLUE RIDGE PARKWAY IN NORTHWEST NORTH CAROLINA. AT 200 PM...RADAR SHOWED SHOWERS WITH HEAVY RAIN EXTENDING ACROSS SOUTHERN SECTIONS OF WATAUGA COUNTY...NORTHEAST INTO WESTERN WILKES COUNTY. RAINFALL AMOUNTS ARE ALREADY ESTIMATED TO BE BETWEEN A HALF INCH AND AN INCH. UP TO 2 INCHES OF RAIN IS POSSIBLE BEFORE THE STORMS TAPER OFF BETWEEN 3 AND 4 PM. THESE STORMS WITH HEAVY RAIN ARE EXPECTED TO SPREAD NORTHEASTWARD ALONG THE BLUE RIDGE THE REST OF THIS AFTERNOON. THEY WILL BE AFFECTING PARTS OF ASHE...ALLEGHANY AND SURRY COUNTIES IN NORTH CAROLINA...AND GRAYSON...CARROLL AND PATRICK COUNTIES IN SOUTHWEST VIRGINIA BY BETWEEN 3 AND 4 PM...GENERALLY ALONG AND EITHER SIDE OF THE BLUE RIDGE PARKWAY. LOW LYING FLOODING OF POOR DRAINAGE AREAS...SUCH AS CULVERTS AND DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR WATER ON THE ROADS. JJ
Special weather statement, Jun 14, 3:46 PM EDT, 1 hour 56 minutes before
VAZ010>014-018>020-022>024-WVZ042>045-142130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT SAT JUN 14 2003 ...STRONG STORMS DEVELOPING WITH VERY HEAVY RAINFALL... STRONG THUNDERSTORMS ARE POPPING UP MAINLY ALONG AND WEST OF INTERSTATE 81...FROM NEAR WYTHEVILLE NORTHEAST TO NEAR ARCADIA AND EAGLE ROCK. THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL RATES OF UP TO THREE INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD USE CAUTION FOR REDUCED VISIBILITIES AND BE PREPARED FOR PONDING OF WATER ON ROADS. RMG
Special weather statement, Jun 14, 4:13 PM EDT, 1 hour 29 minutes before
NCZ001>004-018>020-VAZ009-015>017-032-142200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 413 PM EDT SAT JUN 14 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS AFTERNOON. THE STRONGEST STORMS HAVE RAINFALL RATES OF UP TO THREE INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD BE PREPARED FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS. RMG
Special weather statement, Jun 14, 5:19 PM EDT, 23 minutes before
VAZ034-142215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 519 PM EDT SAT JUN 14 2003 THUNDERSTORMS WITH EXTREMELY HEAVY RAIN ARE CLUSTERED OVER WEST CENTRAL BEDFORD COUNTY...JUST NORTH OF THE AREA WHICH EXPERIENCED THE HEAVY RAINS YESTERDAY. THE CLUSTER WILL MOVE EAST...ACROSS BEDFORD AROUND 530 PM...AND ALONG US 460 EAST TO CAMPBELL COUNTY BETWEEN 530 AND 600 PM. FLOODING OF ROADWAYS...CITY STREETS AND POOR DRAINAGE AREAS...SUCH AS CULVERTS AND DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR WATER ON THE ROADS AND FOR AREAS OF REDUCED VISIBILITY. MG
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.